Pale skin

Hi, I have Hashimoto's and I went to my GP to see as to why I am still pale and tired. She has said it's not due to the hypothyroidism and it's not due to the low ferritin so I feel they should really look at what else it could be. I'm going back to see them today to find out why I am so pale and tired and my throat especially in my thyroid area has been feeling irritated, fizzy and there is a lumpy feeling in my neck.

I take 50mcg thyroxine a day. I don't know why else I could be so pale if they are now saying everything with me is fine. Is there something else I need to ask for? Thanks

15 Replies

  • What are you doing about the low ferritn?

  • I'm taking Floradix at the moment even though my previous GP prescribed me Ferrous Fumerate which doesn't agree with my stomach even when I take it with Vitamin C.

  • Funny cos i was just like you and it WAS my thyroid. They probably have not bothered to check D3; best to start immediately on d3 and ask for a trial increase of levo. Your dose is miniscule. They should also check out whether you have P. anaemia as vertigo is a classic symptom - although the nhs will tell you it is just vertigo and you have to live with it.

    Also - we don't know what your thyroid panel results are so cannot say it is not your thyroid. It is worth forking out for a private test and getting it done properly, ie T3, T4, antibodies.

    Please don't waste time waiting for the nhs to figure it out - i lost years of my life like that

  • Here are my thyroid results from last time:

    TSH: 0.60 (0.2-4.2)

    Free T4: 17.3 (12-22)

    Free T3: 4 (3.9-6.8)

    Anti-TPO: 166 (>34)

    Vitamin D3 is 51. 1 (50-75 suboptimal) I'm supplementing with 3000IU.

  • Your TPO is high. Mine went high last year and I went on gluten and lacto free diet. I got rid of the antibodies within 6 months. I am hypo and on 100mcg levo. I only use my GP for prescription and have paid for tests and scan privately as endo said no treatment necessary for raised TPO!! Hope things improve, lots of good advice on here.

  • Thanks. :) I hope things improve because I feel awful today.

  • Your T3 is at the low end. So i would say your dose needs to be increased, or you could have an issue converting t4 to t3 in which case you may be better on t3 only meds or on ndt.

    Your have classic hypo symptoms.

  • Thanks for reply. Do I need to wait until I'm due a medication review in 2 weeks or can I get tested for thyroid sooner?

  • I guess it depends what your gp is like - but they won't agree in any case as they only go by numbers and not symptoms. They will simply say your tsh is in range and that "it's not your thyroid". I don't know what to suggest - i'm just so glad i manage my own health and control my own dose. There is no way i would ever let the nhs control me again.

    You need to up your dose - either with or without the nhs. Just my personal view

  • Ok, thanks. I'm glad things have worked out for you. :)

    I'll see what the GP says at this appointment but if they don't agree with me then I'll have to rethink my options.

  • Like you I was v pale when I was ill, just as grey as can be, esp when I was first diagnosed. The difference in my skin colour once I was on enough meds was v striking.

    As Bluedaffodil says you may need to take matters into your own hands. By all means don't take my word as gospel (I'm just a punter) but it seems with such low t3 you may want to think about adding a wee bit of t3 to your regimen.

    Have you tried Solgar gentle iron? I had stomach trouble with ordinary iron but when my ferritin was v low I was taking several capsules a day and it never made me feel sick. I'm on one capsule now and I take it at night w a vit c on an empty stomach and am not having any issues.

  • Thanks for reply. I have bought T3 privately but I'm under the impression that it's very potent. Is that true?

    If Solgar is available as a liquid form then I'll try it. Are the tablets very big? I can attempt to swallow them if they are not as I have difficulty swallowing.

  • I think t3 is meant to be 4 or 5 times stronger than t4 but I think this is not a hard and fast rule. Have you done any reading about it?

    The iron is in capsules. I don't find them too hard to swallow - they aren't like horse pills - but you could have a look at a bottle and see what you think.

  • I read up about it on another topic on this site but I haven't done any major reading about it.

    I'll look at the Solgar and see what I think. :)

  • Angel, T3 needs to be potent, it's what keeps you alive. But if you're not converting properly, which you aren't, you cannot compare it to T4 because T4 is zero potency if you can't convert it. T4 is just a storage hormone.

    T3 isn't dangerous if taken correctly. You won't drop dead the instant a pill passes your lips. You start on a low dose - 25 or lower, as you feel best - and see how it goes. If that is enough for you, then fine. If you still feel bad, then increase a little. And continue like that.

    If you can't convert - as I can't - adding more levo is counter-productive, and might make you ill.

    Having said that, you might not be able to convert because your iron is low, and things might improve greatly once you raise the level.

    Even so, a little T3 wouldn't hurt and might make you feel much better.

    I don't understand your doctor because being pale is a recognised sign of low iron...

    Hugs, Grey

You may also like...